Alert archive / Illinois / Red Flag Warnings in 2023

Red Flag Warning 1, NWS Lincoln, IL

April 12, 20238 counties in Illinois

NWS Lincoln, IL issued this red flag warning at Apr 12, 2023, 10:16 AM CDT for 8 counties in Illinois. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 12, 2023, 10:16 AM CDT (15:16 UTC)
Expired
Apr 12, 2023, 7:00 PM CDT
In force
9 hr
Issued by
NWS Lincoln, IL

Counties Fulton County, IL, Knox County, IL, Marshall County, IL, McLean County, IL, Peoria County, IL, Stark County, IL, Tazewell County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 72 km from the middle of the area, began a volume at 15:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1955 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

117 
WWUS83 KILX 121516
RFWILX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lincoln IL
1016 AM CDT Wed Apr 12 2023

ILZ027>031-036>038-130000-
/O.NEW.KILX.FW.W.0001.230412T1516Z-230413T0000Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
1016 AM CDT Wed Apr 12 2023

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF CENTRAL ILLINOIS...

The National Weather Service in Lincoln has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 7 PM CDT this evening.

* AFFECTED AREA...Locations along and north of a Macomb to
  Bloomington line.

* 20 FOOT WINDS...Southwest 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 24 percent.

* 10 HOUR FUELS...Less than 9 percent.

* IMPACTS...These conditions are conducive for the rapid spread
  and growth of uncontrolled fires. Greatest impacts are expected
  with farm fields and other areas with dead vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Geelhart
2 follow-up statements
007 
WWUS83 KILX 121935
RFWILX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lincoln IL
235 PM CDT Wed Apr 12 2023

ILZ027>031-036>038-130000-
/O.CON.KILX.FW.W.0001.000000T0000Z-230413T0000Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
235 PM CDT Wed Apr 12 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF CENTRAL
ILLINOIS...

* AFFECTED AREA...North of a Macomb to Bloomington line.

* 20 FOOT WINDS...Southwest 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 25 percent.

* 10 HOUR FUELS...Less than 9 percent.

* IMPACTS...These conditions are conducive for the rapid spread
  and growth of uncontrolled wildfires. Greatest impacts are 
  expected with farm fields and other areas with dead vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Geelhart
118 
WWUS83 KILX 122357
RFWILX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lincoln IL
657 PM CDT Wed Apr 12 2023

ILZ027>031-036>038-130100-
/O.EXP.KILX.FW.W.0001.000000T0000Z-230413T0000Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
657 PM CDT Wed Apr 12 2023

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR PORTIONS OF CENTRAL ILLINOIS...

Humidity levels will continue to gradually recover and winds will
diminish as the sun sets this evening. 

$$

Deubelbeiss

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this red flag warning went out at Apr 12, 9:32 AM CDT, 44 minutes earlier.

Area forecast discussion, Apr 12, 9:32 AM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
932 AM CDT Wed Apr 12 2023

.SYNOPSIS...
Issued at 310 AM CDT Wed Apr 12 2023

Warm and dry weather will prevail for the next few days, with
afternoon highs climbing into the upper 70s to around 80 degrees.
The next significant chance for rain will hold off until Saturday.

&&

.UPDATE...
Issued at 932 AM CDT Wed Apr 12 2023

Not much to report this morning, aside from the collection of
contrails over the heart of the forecast area. Temperatures have
reached the low-mid 60s as of 9 am, and should be on their way to
reach the lower 80s north of I-72 and upper 70s southeast.

Main forecast concern remains with fire weather conditions,
addressed at the bottom of the product.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 310 AM CDT Wed Apr 12 2023

07z/2am surface analysis shows high pressure extending from the
Carolinas westward to Texas...while a frontal boundary remains
draped across the northern Plains. With the pressure gradient
tightening between the ridge axis and the front, southwesterly
winds will increase across central Illinois today. NAM/RAP
forecast soundings suggest mixing up to around 850mb, which will
support wind gusts in the 15-25mph range everywhere north of
I-70...with gusts reaching near 30mph at times along/north of
I-74. Thanks to ample sunshine and gusty southwesterly winds,
afternoon highs will be a couple of degrees warmer than yesterday
in the upper 70s and lower 80s. In addition, minimum relative
humidity values dropping below 30 percent and decreasing fuel
moisture will lead to an elevated fire risk. While conditions do
not quite satisfy the criteria for a Red Flag Warning, have
highlighted the fire danger in an SPS and on a Weather Story
graphic.

&&

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 310 AM CDT Wed Apr 12 2023

Thursday will be a near carbon-copy of today with the exception
of lighter winds as the pressure gradient relaxes. Will still be a
breezy day, but gusts will mostly remain in the 15-20mph range.
Blocking pattern responsible for the recent stretch of
unseasonable warmth will break down by the end of the week, as an
upper low along the Gulf Coast lifts northeastward into the Ohio
River Valley by Friday. As has been advertised by the past several
model runs, the strongest lift and richest moisture will remain
southeast of the KILX CWA: however, models continue to suggest
widely scattered showers/storms firing during the heating of the
day across the SE. Have therefore maintained 20 PoPs south of
I-70 for Friday afternoon. Given increased cloud cover and slim
rain chances, temps will not be quite as warm, but will still
reach the middle to upper 70s.

A more significant chance for rain will arrive by Saturday as a
vigorous northern-stream short-wave pushes a cold front into
Illinois. GFS shows surface dewpoints climbing into the lower 60s,
supportive of SBCAPES in excess of 1000J/kg. Latest Grand Ensemble
probabilities show a 30-40 percent chance of exceeding 1000J/kg
from the Lincoln area southward by afternoon. While it appears
moderate instability will be present, main mitigating factor for
widespread severe continues to be the lack of deep-layer shear.
GFS 0-6km bulk shear only reaches 30-40kt...with most of the shear
being speed rather than directional. Given these parameters
combined with FROPA at a favorable time of day for storms, think
we will need to keep an eye on the possibility of scattered strong
to severe convection with strong winds/hail.

The front will quickly sweep into Indiana Saturday evening, followed
by sharply cooler conditions early next week. High temperatures
will only reach the middle to upper 50s on Sunday and the upper
50s/lower 60s on Monday. Lows both Sunday night and Monday night
will dip into the 30s north of I-70. Continued brisk northwesterly
winds may prevent frost formation, but conditions will need to be
monitored as the growing season just begins to get underway.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 529 AM CDT Wed Apr 12 2023

VFR conditions will prevail through the entire 12z TAF period.
Winds will initially be southerly at around 10kt early this
morning, then will veer to southwesterly and gust 20-25kt from
late morning through the afternoon. The gusts will subside toward
sunset. Other than SCT high clouds, skies will remain mostly
clear.

&&

.FIRE WEATHER...
Issued at 932 AM CDT Wed Apr 12 2023

9 am observations already showing some dew points around 40
degrees in many areas east of I-55. Mixing from around 850 mb
should keep dew points in that region through the afternoon, and
with the forecast high temperatures, widespread relative
humidities around 25% are likely by mid afternoon. Concern with
dead fuels will be highest in the farm fields as spring work has
been picking up recently. Winds remain just below Red Flag Warning
criteria, and fire concerns will continue to be addressed with the
ongoing Special Weather Statement and graphics.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Geelhart
SYNOPSIS...Barnes
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Barnes
FIRE WEATHER...Geelhart
Hazardous weather outlook, Apr 12, 5:01 AM CDT, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
501 AM CDT Wed Apr 12 2023

ILZ036-040-041-047-049-050-131115-
Fulton-Schuyler-Mason-Cass-Scott-Morgan-
501 AM CDT Wed Apr 12 2023

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Today and tonight.

Dry and breezy conditions are expected late this morning until
evening. This will lead to increased fire danger and potential for
rapid spread of fires. Outdoor burning should be avoided and caution
should be exercised with power equipment that could generate sparks.

Minor flooding will continue along the Illinois River from Havana to
Beardstown.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Dry and breezy conditions are possible again Thursday afternoon,
which could lead to increased fire danger and potential for rapid
spread of fires.

Thunderstorms are possible Saturday. A few of these could be strong
to severe Saturday afternoon and evening.

Minor flooding is expected to continue along the Illinois River from
Havana to Beardstown until Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ027>031-037-038-042>046-048-051>057-061-131115-
Knox-Stark-Peoria-Marshall-Woodford-Tazewell-McLean-Logan-De Witt-
Piatt-Champaign-Vermilion-Menard-Sangamon-Christian-Macon-Moultrie-
Douglas-Coles-Edgar-Shelby-
501 AM CDT Wed Apr 12 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Today and tonight.

Dry and breezy conditions are expected late this morning until
evening. This will lead to increased fire danger and potential for
rapid spread of fires. Outdoor burning should be avoided and caution
should be exercised with power equipment that could generate sparks.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Dry and breezy conditions are possible again Thursday afternoon,
which could lead to increased fire danger and potential for rapid
spread of fires.

Thunderstorms are possible Saturday. A few of these could be strong
to severe Saturday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ062-063-066>068-071>073-131115-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
501 AM CDT Wed Apr 12 2023

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible Saturday. A few of these could be severe
Saturday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

37

Nearby

Red Flag Warnings in Illinois, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.